Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 48, NWS Sioux Falls, SD

June 4, 1999Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 4, 1999, 2:23 AM CDT for Woodbury County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1999, 2:23 AM CDT (07:23 UTC)
Expired
Jun 4, 1999, 3:00 AM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 7.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1999-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1999-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WUUS1 KFSD 040726 RRA
SVRFSD
IAC193-040800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
223 AM CDT FRI JUN 4 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 300 AM CDT

* AT 223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF SERGEANT BLUFF...OR ABOUT
  3 MILES NORTH OF HOMER...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SERGEANT BLUFF AROUND 230 AM CDT
  MORNINGSIDE AROUND 235 AM
  LAWTON AROUND 255 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:45 AM CDT, 38 minutes earlier.

Area forecast discussion, Jun 4, 1:45 AM CDT, 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
145 AM CDT FRI JUN 4 1999

AN EARLY AFD IN CASE THE REST OF THIS NIGHT TURNS BUSIER. LLJ
CONTINUES TO ASSIST IN MASSIVE WAA AND MOISTURE CONVERGENCE HELPING
TO BRING RISK OF TSTMS AND SVR WX THE NXT FEW DAYS. ALTHOUGH EYES
HAVE BEEN ON SAT NGT FOR SVR WX DUE TO UPPER LVL TROUGH MOVING INTO
THE PLAINS...FRI NGT HAS SNEAKED IN FOR ANOTHER ROUND OF TSTMS AND
RISK OF SVR WX. I CANNOT REMEMBER THE LAST TIME IVE SEEN OVERNIGHT
CAPES AS HIGH AS FCST BY THE ETA FOR FRI NGT. ACCORDING TO THE ETA
850 MB MOISTURE CONVERGENCE ALONG WITH 50 KNOT LLJ TO HELP SET
BOUNDARY ALONG THE SD/NE BORDER INTO NW IA. WHILE CAP/CIN WL
DOMINATE FURTHER S...TSTMS SHOULD EASILY BREAK CAP BETWEEN I-29 AND
SRN BOUNDARIES OF THE CWA GIVEN THE STRENGTH OF THE BOUNDARY. SPC PLACES
MODERATE RISK OF SVR WX FOR ALL OF THE FSD CWA...AND WL GET NO
ARGUMENT HERE.

WHILE ABV SCENERIO IS ACCORDING TO ETA AND THE ONE I WL BE PROMOTING IN
THE FCST PKG...FEEL PRUDENT TO MENTION THAT THE NGM IS FURTHER N IN
THE BOUNDARIES AND WAA ALONG WITH CAP DOMINATING MORE OF THE SRN
SECTIONS OF THE CWA. REGARDLESS OF EITHER MDL SOLN THREAT FOR AN
EVEN MORE SIGNIFICANT SVR WX EVENT FRI NGT SOMWHERE IN THE CWA WL BE
AT WORK.  AN EARLY SVR WX OUTLOOK FOR THE MODERATE RISK WHICH WL BE
ISSUED ONCE THE CURRENT WATCH FOR THU NGT WX EXPIRES.

.FSD...NONE

BR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:00 AM CDTSevere Thunderstorm WarningFSDCherokee, Plymouth45 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.